Print this page    •   Back to Web version of article

Diarrhea
Part of The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects

2007


What Is It?

Few bodily functions can vary as much day-to-day as how often and how much we poop -- or, as doctors say, "have bowel movements." Because of this natural variation, it can be hard to tell whether you have a problem.

Generally speaking, people poop a consistent number of times each week. For most people, this means two or three times a day; for others, it might mean two or three times a week. Normal stool is usually not extremely hard, but isn't watery either. When you poop much more frequently than is usual for you and your stool is extremely watery, that's when you may have diarrhea.

Remember, just having watery stool once doesn't necessarily mean you have diarrhea. Diarrhea usually means watery stools several times a day for several days in a row. You might also have nausea, cramps or bloating.

Diarrhea is common in people with HIV, whether they're taking HIV meds or not. Diarrhea caused by HIV meds usually lasts only for the first few weeks after you've begun a new medication and then decreases.

What Causes It?

Diarrhea can be caused by many different factors. Some are related to HIV, some are not:

Are HIV Meds to Blame?

All HIV meds, with the exception of Fuzeon, can potentially cause diarrhea. The following meds are among those most commonly associated with diarrhea:

  • Combivir
  • Emtriva
  • Epivir
  • Kaletra
  • Norvir
  • Prezista
  • Videx
  • Viracept
  • Zerit

The following meds generally have lower rates of diarrhea, although they can cause significant diarrhea in some patients:

  • Aptivus
  • Atripla
  • Epzicom
  • Invirase
  • Lexiva
  • Retrovir
  • Reyataz
  • Trizivir
  • Viramune
  • Viread
  • Ziagen

Diarrhea can also be caused by meds that you may be taking for non-HIV related problems. Again, almost any medication can potentially cause diarrhea, but it's more common with some than others. (For instance, if you have hepatitis C and are taking the drug Alferon, Intron or Roferon.)


How to Treat Diarrhea

If your meds are not the cause, mild cases of diarrhea will usually go away on their own after a couple of days. If your diarrhea continues, however, here are a few ideas for how you can ease your symptoms. Keep in mind that no single idea works for everyone. It's often a trial-and-error process, so be patient! Give each possible solution plenty of time -- ideally two to four weeks -- so you can figure out whether it's really working.

If none of these solutions seem to work, or if you also have other gut problems, be sure to talk to your doctor.


The Diarrhea-Friendly Diet

Your diet usually isn't the reason you get diarrhea, but it can make diarrhea worse. What can you eat (or not eat) to help make your poop a little more like a rock and less like a river? Dieticians recommend something called the BRAT diet: Bananas, Rice, Apples (fruit, sauce or juice) and decaffeinated Tea (or other fluids). Here are some other tips:

Avoid the rough stuff. Your stomach has a hard time digesting these:

Tip: Make a Rice Drink
The "Ask the Experts" forums at TheBody.com are filled with useful advice from experts as well as those with HIV. In one post, a man who says he had tried every anti-diarrheal medication on the market gave his recipe for keeping his diarrhea at bay. He boils a big pot of water and adds about half a cup of uncooked white rice. He cooks it for 45 minutes and a soupy, tasteless, white rice water develops. He drains the liquid into a container and drinks this rice water two or three times during the day, and sometimes eats the overcooked rice as well. He says it is the only thing that has worked for him. Some people add a drop of honey to this to make it taste better.
Eat the boring stuff. These are stomach-friendly foods:

The way that you eat can also be important: Don't rush meals or scarf down food. Chew your food well before swallowing it, and don't be too physically active (no running, swimming, sex, etc.) for an hour or so after you've eaten. This will help you digest more easily.

You Need Water!

One of the most dangerous things about diarrhea is that it can make your body lose a lot of water in a very short amount of time -- as much as a gallon a day!

To avoid this, if you have diarrhea, be sure to drink as many clear, non-sweet liquids (like water, non-caffeinated tea, Gatorade and other sports drinks, club soda and chicken broth) as you can. This can be awfully hard if you're also feeling nauseous, but it's extremely important! Avoid non-clear liquids like milk, and sweet liquids like fruit juice or cola; these can actually make your diarrhea worse.

If you don't drink enough water when you have diarrhea, you can quickly become weak and dehydrated. When you become too dehydrated, your body can go into shock, which is a life-threatening condition.

When you have diarrhea and lose fluids, you also lose electrolytes, which help keep your body functioning normally. To replenish them, you can drink Gatorade or even Pedialyte-although it is meant for babies, anyone can drink it, it has a lot less sugar than Gatorade.


When to Call Your Doctor About Your Diarrhea

A bout of diarrhea that goes away after a few days, or that doesn't interfere with your life, isn't necessarily something to be worried about. But if you're even a little concerned, it doesn't hurt to check in with your healthcare provider or clinic.

If you have any of the following symptoms, however, you should call your doctor as soon as possible, since they may be signs of a more dangerous health problem:


Help Your Doc Help You

If you have diarrhea, your doctor needs to know everything you've eaten, drank, swallowed, injected and done over the past few days, because any of them may be causing your diarrhea. So before your doctor's visit, write a list of all the things she or he might need to know about, such as:


What Will Your Doctor Do?

Tip: Whatever you do, NEVER stop taking your HIV meds without running it past your doctor first. If you stop your meds without medical guidance, you could make your HIV resistant to one or more of them, which may hurt your ability to fight off HIV in the future!
After asking you a few questions, your doctor might do any of the following to identify what's causing your diarrhea:

Based on the results of these tests, your doctor might find a problem that needs to be treated right away. If he or she finds no specific cause for your diarrhea, he or she may recommend the dietary changes or over-the-counter drugs we mentioned earlier. Your doctor may also recommend that you see a dietician for advice.

If your diarrhea is being caused by your HIV meds, the answer may or may not be to switch medications. Depending on how well your HIV treatment is working, how many other HIV treatment options you have and how big an impact you feel diarrhea is having on your life, you and your doctor can decide together whether an HIV medication switch is a good idea. HIV doctors are used to working with patients to minimize diarrhea; just like you, they want to make sure that your HIV meds cause as few problems as possible.

Up Close and Personal

Jane (not her real name)
Name: Jane Diagnosed: 1993 Age: 37
CD4 count: 485 Viral Load: Undetectable
Job: Manager for an international copier company

Jane (not her real name) will never forget the day her HIV medications turned a casual outdoor stroll into a panicked sprint.

"I remember walking with my boyfriend one lovely afternoon, when I had an uncontrollable urge to use the bathroom," she says. This urge was, of course, a sudden bout of diarrhea -- not an uncommon side effect of some HIV medications.

That afternoon, Jane suddenly found herself on a desperate hunt for a bathroom. Luckily, she eventually stumbled upon a Dunkin' Donuts; not so luckily, she wasn't able to completely hold it in until she got there. After that uncomfortable, embarrassing experience, Jane decided it was time to change her HIV treatment regimen again.

Jane believes that the Viracept in her regimen caused her uncontrollable diarrhea. When Jane told her doctor about her constant bouts of diarrhea, he advised her to take Imodium A-D. "My doctor had me taking all sorts of doses of liquid Imodium -- trying to obtain that delicate balance between diarrhea and constipation, but that balance was never achieved," she explains. She ended up deciding it was better to lose sleep than lose bowel control and switched the Viracept to another medication.

As time passed, HIV treatment advanced and Jane got another chance to switch meds. Today, Jane doesn't have to lose sleep or be in the vicinity of a toilet at all times: Her current regimen is a three-drug combination pill, Trizivir, and there's no Viracept in sight. Although Trizivir can cause diarrhea in some people, Jane is grateful that she isn't one of them.


Previous | Next
Table of Contents

Copyright © 2007 Body Health Resources Foundation. All rights reserved.




This article was provided by Body Health Resources Foundation. It is a part of the publication The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art13139.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.